An encephalopathic syndrome (characterized by weakness, lethargy, fever, tremulousness and confusion,
extrapyramidal symptoms, leukocytosis, elevated serum enzymes, BUN, and FBS) followed by irreversible brain damage
has occurred in a few patients treated with lithium plus HALDOL. A causal relationship between these events and the
concomitant administration of lithium and HALDOL has not been established; however, patients receiving such combined
therapy should be monitored closely for early evidence of neurological toxicity and treatment discontinued promptly
if such signs appear.
As with other antipsychotic agents, it should be noted that HALDOL may be capable of potentiating CNS
depressants such as anesthetics, opiates, and alcohol.
In a study of 12 schizophrenic patients coadministered oral haloperidol and rifampin, plasma
haloperidol levels were decreased by a mean of 70% and mean scores on the Brief Psychiatric Rating Scale were
increased from baseline. In 5 other schizophrenic patients treated with oral haloperidol and rifampin,
discontinuation of rifampin produced a mean 3.3-fold increase in haloperidol concentrations. Thus, careful monitoring
of clinical status is warranted when rifampin is administered or discontinued in haloperidol-treated patients.